Alert archive / Colorado / Special Weather Statements in 2024

Special Weather Statement, NWS Goodland, KS

August 23, 2024Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this special weather statement at Aug 23, 2024, 3:03 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2024, 3:03 PM MDT (21:03 UTC)
Expired
Aug 23, 2024, 5:00 PM MDT
In force
117 min
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 96 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.1 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2024-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2024-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WWUS83 KGLD 232103
SPSGLD

Special Weather Statement
National Weather Service Goodland KS
303 PM MDT Fri Aug 23 2024

COZ090>092-232300-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-
303 PM MDT Fri Aug 23 2024

...Brief Landspout Tornadoes Possible...

At 300 PM MDT, conditions are becoming favorable for the development 
of landspout tornadoes along a boundary draped from roughly Cheyenne 
Wells to Abarr. However, at this time it is unknown which if any 
storm would produce a landspout. Any tornadoes which develop are 
expected to pose a limited threat.

Locations impacted include...
Yuma, Cheyenne Wells, Stratton, Flagler, Seibert, Bethune, and Vona.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3956 10315 3957 10280 4016 10280 4018 10274
      3885 10218 3877 10253 3888 10316

$$

Trigg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 23, 11:54 AM MDT, 3 hours 9 minutes earlier. Its key messages:

  • A few late afternoon and evening storms are possible over the region today through the weekend, especially in eastern Colorado.
  • Above normal temperatures will continue through much of the forecast period.
Area forecast discussion, Aug 23, 11:54 AM MDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1154 AM MDT Fri Aug 23 2024

.KEY MESSAGES...

- A few late afternoon and evening storms are possible over the
  region today through the weekend, especially in eastern
  Colorado.

- Above normal temperatures will continue through much of the
  forecast period.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 1153 AM MDT Fri Aug 23 2024

Across the Tri State region, with a ridge axis nosing over the area,
the morning cloud cover for some continues to linger. While this is
providing many with a cool morning. Will have to monitor going into
the afternoon hours to potentially lower forecasted highs if
currently numbers do not rebound/clouds scatter out more. Mainly 70s
as of 1200 PM MDT w/ winds light/variable.

Main wx concerns for the region in the short term will be low
chances for severe t-storms this afternoon/evening and again this
weekend.

The main ingredient for the Tri State weather today through the
upcoming weekend will be the strong meandering 500mb ridge which is
currently over the Plains. Guidance is trending this ridge slightly
more east as the weekend progresses, with some amplification
favoring the eastern portion of the cwa. The overall trend will have
the current W/SW aloft to go more SW by sunday.

There will be shortwaves each late afternoon/evening that work along
the western periphery of the ridge and with a surface
trough/boundary in place to the west, will be the focus for rw/trw.
Based on the latest CAMs, the best chance for coverage looks to be
today and Sunday, with the focus west of Highway 25, especially in
NW zones. the latest SPC mesoscale analysis has the area capped
currently, but looking for erosion from the west, aided by full
sunshine after morning clouds in the west. Best chances will occur
in the 23z-04z timeframe(5pm-10pm MDT) for today. Mainly hail and
wind threats. Locally heavy downpours also possible.

For this weekend, ridge becomes more amplified limiting the
shortwave pushing into the cwa. For now only 20% for NW zones
Saturday, although guidance could expand this further east. All
dependent on the strength of the ridge. The shortwave for Sunday
does make a better push east into the area Sunday evening(20-60%
chance) with the northwest sector most prone. Instead of lifting
northeast like the Saturday system, Sunday's system take a bit more
easterly track. Wind/hail threats are prevalent both days with
marginal risk area. heavy rainfall also possible. What will occur
both days is well above normal temps especially for east-southeast
zones, as a decent S/SW gradient present for a good portion of the
afternoon.

For temps, a hot weekend is in store for many across the Tri State
area. On Saturday, mainly 90s expected north of a line from Norton,
Kansas down to Cheyenne Wells, Colorado. South of this line, upper
90s to low 100s are expected. Similar conditions for Sunday with a
range from the upper 80s to low 100s. Hottest areas will be
along/south of a line from Oberlin, Kansas down to the Sharon
Springs, Kansas region. With a portion of the region seeing 100F or
slightly higher, heat indices for some could approach the 100-103F
range. Overnight lows will range mainly in the 60s west to the low
70s east. These warmer conditions will be on Sat-Sun nights from Hwy
83 and points east.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Issued at 1017 AM MDT Fri Aug 23 2024

Current long term guidance, GFS/ECMWF, show the upper ridge that was
over the central/southern Plains has shifted eastward. With this
shift, a persistent SW flow aloft will result. This is going to
allow several shortwaves to work along the west side of the ridge
for the Mon-Wed timeframe, giving afternoon/evening chances for
rw/trw. The strength of the ridge will limit areal coverage of
precip, with Mon-Mon night seeing best chances (40-50%), with only
20% chances thereafter, mainly at night.

For the Thu-Fri timeframes, a 500mb trough swings through the
northern Plains and does extend south into the cwa in tandem with a
cold front. Models continue to differ on timing of its passage
through the area, providing inconsistency on pop chances. Will
continue with 20-30% chances of rw/trw looking to occur mainly on
Thursday at this time. Cooler air works south into the region on
northerly flow.

With PW values ranging in the 1-1.5" range each day, especially
along/east of Highway 25, there is the chance for locally heavy
rainfall/flooding concerns.

For temps, guidance continues to show a downtrend for the upcoming
week. Highs mainly in the 90s on Monday, gives way to 80s on Tuesday
and eventually upper 70s to lower 80s by Friday, thanks to a front
pushing through the area. For the overnight hours, lows Monday night
through Wednesday night will see a mix from the upper 50s west into
the mid 60s east. Thereafter, 50s area-wide are expected.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 950 AM MDT Fri Aug 23 2024

For KGLD, there will be a mix of MVFR/IFR ceilings through 20z
this afternoon before going vfr for the remainder of the
forecast. Winds, south-southeast around 10kts through 06z
Saturday, then becoming east. By 13z, a shift to the west is
expected.

For KMCK, VFR conditions are expected through the forecast
period with SCT-BKN050 giving way to SCT-BKN200 by 02z
Saturday. Winds, light/variable through 19z, then southeast
around 10-15kts. By 09z Saturday, becoming light/variable
again.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...JN
LONG TERM...JN
AVIATION...JN
Hazardous weather outlook, Aug 23, 2:33 PM MDT, 30 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
233 PM MDT Fri Aug 23 2024

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242045-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
233 PM MDT Fri Aug 23 2024 /333 PM CDT Fri Aug 23 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

An isolated severe storm is possible, mainly south of Interstate 70
in western Kansas and north of Interstate 70 in eastern Colorado
between 3 PM and 9 PM MDT. Quarter size hail and brief, localized
wind gusts up to 65 mph appear to be the primary hazards.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

An isolated severe storm is possible late afternoon and evening
on both Saturday and Sunday. The areas of focus at this time are
locales west of a line from McCook, Nebraska down to Cheyenne Wells,
Colorado.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 23, 3:03 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Goodland KS
303 PM MDT Fri Aug 23 2024

COZ090>092-232300-
Kit Carson County CO-Cheyenne County CO-Yuma County CO-
303 PM MDT Fri Aug 23 2024

...Brief Landspout Tornadoes Possible...

At 300 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes along a boundary draped from roughly Cheyenne
Wells to Abarr. However, at this time it is unknown which if any
storm would produce a landspout. Any tornadoes which develop are
expected to pose a limited threat.

Locations impacted include...
Yuma, Cheyenne Wells, Stratton, Flagler, Seibert, Bethune, and Vona.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3956 10315 3957 10280 4016 10280 4018 10274
      3885 10218 3877 10253 3888 10316

Trigg

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:09 PM MDTTornado Warning Tornado observedGLDSherman21 min
Aug 22, 6:22 PM MDTSevere Thunderstorm Warning Destructive damage threatGLDSherman38 min
Aug 22, 6:28 PM MDTFlash Flood WarningGLDSherman4 hr
Aug 22, 6:39 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace51 min
Aug 22, 6:46 PM MDTSevere Thunderstorm WarningGLDCheyenne44 min
Aug 22, 6:55 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDSherman20 min
Aug 22, 7:15 PM MDTSevere Thunderstorm WarningGLDSherman, Wallace30 min
Aug 22, 7:22 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDSherman38 min
Aug 22, 7:23 PM MDTSevere Thunderstorm WarningGLDGreeley, Wallace, Wichita37 min
Aug 22, 7:57 PM MDTSevere Thunderstorm WarningGLDSherman21 min
Aug 22, 9:00 PM MDTSpecial Weather StatementGLDWichita30 min
Aug 22, 9:09 PM MDTSevere Thunderstorm WarningGLDWichita20 min
Aug 22, 9:15 PM MDTSpecial Weather StatementGLDThomas30 min
Aug 22, 9:56 PM MDTAreal Flood AdvisoryGLDGreeley5 hr
Aug 22, 10:24 PM MDTSevere Thunderstorm WarningGLDGreeley51 min
Aug 22, 10:39 PM MDTAreal Flood AdvisoryGLDSherman7 hr
Aug 22, 11:13 PM MDTSpecial Weather StatementGLDGove32 min
Aug 22, 11:18 PM MDTSpecial Weather StatementGLDWichita42 min
Aug 22, 11:52 PM MDTSpecial Weather StatementGLDWichita23 min
Aug 22, 6:13 PM MDTSevere Thunderstorm WarningGLDKit Carson32 min
Aug 22, 6:38 PM MDTSevere Thunderstorm Warning Considerable damage threatGLDKit Carson52 min
Aug 22, 6:51 PM MDTSevere Thunderstorm WarningGLDKit Carson24 min
Aug 22, 7:25 PM MDTSevere Thunderstorm WarningGLDYuma50 min
Aug 22, 7:35 PM MDTAreal Flood AdvisoryGLDYuma4 hr
Aug 22, 7:37 PM MDTAreal Flood AdvisoryGLDYuma4 hr
Aug 22, 7:52 PM MDTAreal Flood AdvisoryGLDKit Carson3 hr
Aug 22, 9:17 PM MDTSpecial Weather StatementGLDDundy43 min

Nearby

Special Weather Statements in Colorado, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.